Nevada, 2008

Heat in Nevada, June 8 to 9, 2008

June 8 to 9, 2008 · NWS VEF · 1 event in 1 county or zone

Temperatures in the 90s proved fatal to a young boy who was left outside in his parents' vehicle for 17 hours.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

Temperatures in the 90s proved fatal to a young boy who was left outside in his parents' vehicle for 17 hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jun 8, 2:21 PM PST, 1 hour 39 minutes earlier.

Area forecast discussion, Jun 8, 2:21 PM PST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
321 PM PDT SUN JUN 8 2008

.SYNOPSIS...DRY AND WARMER WEATHER CAN BE EXPECTED MONDAY AND
TUESDAY. A LOW PRESSURE SYSTEM OVER THE PACIFIC NORTHWEST WILL BRING
INCREASING WEST TO SOUTHWEST WINDS ON TUESDAY...WITH THE STRONGEST
WINDS EXPECTED OVER THE MOJAVE DESERT. A COLD FRONT WILL MOVE
THROUGH TUESDAY NIGHT...BRINGING A SURGE OF GUSTY NORTH WINDS ALONG
WITH COOLER TEMPERATURES. ANOTHER WARMING TREND IS EXPECTED LATE IN
THE WEEK INTO THE WEEKEND.
&&

.SHORT TERM...SATELLITE SHOWS ONLY A FEW CIRRUS OVERHEAD IN
NORTHWEST FLOW BEHIND THE TROUGH MOVING THROUGH THE INTERMOUNTAIN
WEST. SURFACE OBS SHOW TEMPERATURES A FEW DEGREES COOLER THAN
YESTERDAY...WITH DEWPOINT DEPRESSIONS OF 60-80F AREAWIDE. TRANQUIL
WEATHER EXPECTED TOMORROW...WITH WARMER TEMPERATURES AS HEIGHTS RISE
IN THE WAKE OF THE DEPARTING TROUGH. TUESDAY AND WEDNESDAY WILL BE
THE ACTIVE DAYS. YET ANOTHER UNSEASONABLY STRONG LOW PRESSURE SYSTEM
WILL ROLL INTO THE PACIFIC NORTHWEST MONDAY NIGHT...BRINGING
INCREASING WEST TO SOUTHWEST WINDS TUESDAY AS THE ASSOCIATED COLD
FRONT APPROACHES. WIND ADVISORIES MAY BE NEEDED AT SOME POINT. AS
THE COLD FRONT MOVES THROUGH OUR AREA TUESDAY NIGHT...THE WINDS WILL
SHIFT TO NORTHERLY...AND THERE MAY BE A BRIEF SURGE OF STRONGER
WINDS IMMEDIATELY BEHIND THE FRONT. THE MODELS ARE NOT SHOWING VERY
STRONG POST-FRONTAL WINDS...BUT THIS IS OFTEN THE CASE. EITHER
WAY...TEMPERATURES WILL FALL SEVERAL DEGREES ON WEDNESDAY BEHIND THE
FRONT...AND THE NORTH WINDS SHOULD SUBSIDE WEDNESDAY NIGHT AS THE
SHORT TERM COMES TO AN END.

.LONG TERM...DRY NORTHWEST FLOW WILL CONTINUE ACROSS THE REGION ON
THURSDAY IN THE WAKE OF THE DEPARTING SYSTEM. THE GFS IS QUICKER TO
ALLOW 1000-500 MB THICKNESSES TO RISE THAN THE ECMWF...HOWEVER BOTH
MODELS SHOW ABOUT 3C DEGREES OF WARMING AT 700 MB. HAVE ALLOWED FOR
SOME WARMING ON THURSDAY...BUT NOT NEARLY AS MUCH AS THE MEX CALLS
FOR. ECMWF STILL HAS LINGERING NORTHWEST FLOW INTO FRIDAY...HOWEVER
IT TRENDS TOWARDS A FLATTER FLOW ALOFT BY THE AFTERNOON AS SEEN IN
THE 12Z OPERATIONAL GFS AND THE CONSENSUS OF THE GFS ENSEMBLES. SO
FURTHER WARMING LOOKS TO TAKE PLACE ON FRIDAY. A FLAT UPPER RIDGE
CENTERED OVER NORTHERN MEXICO TRIES TO BUILD NORTHWARD A LITTLE INTO
SOUTHERN PARTS OF AZ AND NM NEXT WEEKEND...HOWEVER FLOW ACROSS
NORTHERN PARTS OF THE AREA LOOKS MORE ZONAL THAN ANYTHING. EXPECT A
MODEST WARMING TREND AS 700 MB TEMPS WARM TO BETWEEN +12C AND
+14C...WHICH SHOULD BE ENOUGH TO PUSH TEMPS IN THE LV VALLEY BACK
INTO THE TRIPLE DIGITS STARTING SATURDAY. ANOTHER TROUGH LOOKS TO
DIP SOUTHWARD OUT OF THE PAC NW BY LATE SUNDAY INTO LATE MONDAY
DEPENDING ON THE MODEL CHOSEN. AS THIS TROUGH APPROACHES IT SHOULD
HELP TO MIX THE WARMER AIR ALOFT DOWN BETTER AND TEMPS SHOULD
CONTINUE ON AN UPWARD TREND INTO MONDAY. THIS TROUGH SHOULD ALSO
HELP TO INCREASE WINDS SOME...THOUGH HOW MUCH IS A TOUGH CALL THIS
FAR OUT GIVEN THE MODEL DIFFERENCES. LITTLE IN THE WAY OF ANY
SIGNIFICANT CLOUD COVER THROUGH THE EXTENDED WITH MODEL CROSS
SECTIONS SHOWING LITTLE IN THE WAY OF MOISTURE.
&&

.AVIATION...FOR MCCARRAN...VARIABLE WINDS SUSTAINED AT 10 KTS OR
LESS THIS EVENING AND WINDS SHOULD REMAIN THAT WAY MOST OF TONIGHT.
ENOUGH OF A NORTHEAST SURFACE PRESSURE GRADIENT IS STILL AROUND TO
ALLOW FOR SURGES OF NORTHEAST WINDS AT TIME TO AFFECT THE TERMINAL
THIS EVENING INTO TONIGHT. AFTER 15Z MONDAY...EXPECT VARIABLE WINDS
TO BECOME MORE EASTERLY WITH SPEEDS SUSTAINED AT 10 KTS OR LESS.
GENERALLY A CLEAR SKY. AN APPROACHING SYSTEM ON TUESDAY WILL ALLOW
FOR GUSTY SOUTHWEST WINDS THEN...THEN AFTER A COLD FRONT PASSES
THROUGH WEDNESDAY MORNING...GUSTY NORTHWEST WINDS LOOK TO OCCUR.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...ENOUGH OF A NORTHEAST GRADIENT WILL BE AROUND THIS
EVENING INTO TONIGHT ACROSS THE EASTERN HALF OF THE AREA TO ALLOW
FOR NORTHEAST TO NORTH WINDS AT 8-16 KTS...THESE LOOK TO LESSEN
SOMETIME BETWEEN 12Z-15Z AS THE GRADIENT RELAXES. OTHERWISE VARIABLE
WINDS ARE EXPECTED TONIGHT...WITH TYPICAL DIURNAL WIND DIRECTIONS AT
KBIH...KDAG AND KDRA. VARIABLE WINDS TOMORROW ACROSS THE AREA...
THOUGH A SYSTEM APPROACHING THE PAC NW SHOULD RESULT IN WINDS GOING
SW ACROSS ESMERALDA...LINCOLN AND CENTRAL NYE COUNTIES BY THE
AFTERNOON. AS THIS SYSTEM APPROACHES THE AREA ON TUESDAY...GUSTY
SOUTHWEST TO WEST WINDS LOOK TO OCCUR...THEN AFTER A COLD FRONT
ASSOCIATED WITH THIS SYSTEM MOVES THROUGH THE AREA TUESDAY NIGHT
INTO WEDNESDAY MORNING...GUSTY NORTHWEST WINDS SHOULD OCCUR. BLOWING
DUST/SAND REDUCING VSBY SHOULD LIKELY BE AN ISSUE THEN AS WELL.
&&

.FIRE WEATHER...A LOW PRESSURE SYSTEM MOVING THROUGH THE PACIFIC
NORTHWEST WILL BRING INCREASING SOUTHWEST WINDS TUESDAY. FUELS ARE
FORECAST TO BE VERY DRY IN MOHAVE COUNTY...SO ISSUED A FIRE WEATHER
WATCH FOR ZONE 102. CONSIDERED THE EASTERN NEVADA ZONES AS
WELL...BUT FUEL STATUS WAS THE LIMITING FACTOR. WILL HAVE TO WATCH
AND SEE IF FUEL FORECAST CHANGES.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...FIRE WEATHER WATCH FOR FIRE ZONE 102 TUESDAY.
CA...NONE.
&&

MORGAN/STACHELSKI

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jun 8, 3:03 AM PST, 12 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
403 AM PDT SUN JUN 8 2008

AZZ001>003-036-CAZ519>527-NVZ014>022-090700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
403 AM PDT SUN JUN 8 2008 /403 AM MST SUN JUN 8 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG AND GUSTY WINDS WILL OCCUR TUESDAY AHEAD OF A COLD FRONT
MOVING THROUGH NORTHERN NEVADA. THE COLD FRONT WILL SWEEP THROUGH
SOUTHERN NEVADA AND MUCH OF THE MOJAVE DESERT TUESDAY NIGHT. THE
COLD FRONT WILL USHER IN COOLER TEMPERATURES WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Las Vegas Valley

When
June 8, 4:00 PM PST to June 9, 9:00 AM PST
Where
Las Vegas Valley forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
36.215, -115.014 (the zone’s center; the record gives no point)

A young boy died of environmental heat stress after being left in his parents' vehicle for 17 hours. His parents face numerous criminal charges.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Las Vegas Valley2008-06-094MaleVehicle/Towed TrailerDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2008Every state in 2008This day in weather historyWarnings in Nevada, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122449.